Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 95, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 17, 2002, 1:54 AM MDT for Billings County, North Dakota. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2002, 1:54 AM MDT (07:54 UTC)
- Expired
- Jul 17, 2002, 2:45 AM MDT
- In force
- 51 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Billings County, ND
The radar
The Bismarck radar (KBIS), 205 km from the middle of the area, began a volume at 07:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 2:15 AM MDT | Thunderstorm Wind 61 M | Fairfield, ND | Rainfall amounts from storm measured at 2.50 inches. |
| Jul 17, 2:15 AM MDT | Hail 1.5 | Fairfield, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3454 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1941 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 7.5
The text
As transmitted, in the capitals the NWS used until 2016.
556 WUUS53 KBIS 170754 SVRBIS NDC007-170845- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 154 AM MDT WED JUL 17 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA * UNTIL 245 AM MDT * AT 154 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF FAIRFIELD...OR ABOUT 33 MILES NORTHWEST OF DICKINSON...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL NORTHEASTERN BILLINGS COUNTY AT 210 AM MDT MEDORA AT 200 AM MDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 4730 10355 4686 10359 4685 10332 4732 10306 RSL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:40 AM MDT, 14 minutes earlier.
Area forecast discussion, Jul 17, 1:40 AM MDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 240 AM CDT WED JUL 17 2002 CONCERNS WITH FORECAST THIS MORNING STEM FROM MESOSCALE CONVECTIVE SYSTEM MOVING INTO WESTERN NORTH DAKOTA NOW. RAIN/THUNDERSTORM ELEMENTS IN IT WERE MOVING NORTHEAST WITH DEVELOPMENT ON THE SOUTHERN END. QUESTION HERE IS WHO HAS HIGHEST RAIN CHANCES. THAT LOOKS LIKE THE NORTH AND WILL GO CATEGORICAL WITH STORMS THERE THIS MORNING...POPS SOUTH...AND NO RAIN AT ALL IS EXPECTED ON THE SOUTH DAKOTA BORDER. OTHER PROBLEM WITH SYSTEM IS ITS EFFECT ON HIGH TEMPERATURES TODAY. EXPANSIVE CLOUD SHIELD WILL RETARD MORNING HEATING. AS SYSTEM WEAKENS AND PUSHES EAST QUESTION BECOMES WHETHER OR NOT THE WEST BREAKS OUT INTO SUNSHINE. MY FEELING IS THAT SUNSHINE WILL BREAK OUT OVER THE WEST THIS AFTERNOON AND INDUCE MORE STORM DEVELOPMENT BY LATER IN THE DAY. ANOTHER MCS IS EXPECTED TO FORM TONIGHT AND MOVE THROUGH THE STATE. WILL LOWER HIGHS TODAY BASED ON ABOVE REASONING...BUT ONLY ONE CATEGORY AS ANY SUNSHINE THAT DOES BREAK OUT COULD RESULT IN RAPID TEMPERATURE RISES LATER. AS FAR AS MODELS GO...STUCK WITH ETA. ALL MODELS HAD FORECAST THE SOUTH DAKOTA SURFACE LOW...AND ASSOCIATED WARM FRONT...TOO FAR NORTH. WITH SYSTEM FARTHER SOUTH THAT HAS ALLOWED RAIN AREA TO SHIFT SOUTH AS WELL. THERE IS NOW A BETTER CHANCE FOR THE EXTREMELY DRY AREAS GETTING SOME RAIN. STILL THE HIGHEST CHANCES AND HIGHEST AMOUNTS ARE EXPECTED OVER THE NORTHERN AND CENTRAL PARTS OF THE STATE...ALONG/NORTH OF HIGHWAY 200. WITH WEAKENING H5 RIDGE TONIGHT...AND THE WEAKENING THERMAL RIDGE...AT LEAST SOME RAIN SHOULD FALL TONIGHT EVEN AS FAR SOUTH AS THE SOUTHERN BORDER COUNTIES. SEVERE WEATHER WILL BE POSSIBLE THIS EVENING BEFORE STORMS FORM INTO A SYSTEM. WITH LARGE AREA OF RAIN/STORMS SEVERE THREAT WILL DECREASE TO ISOLATED AT WORST. NO CHANGES TO LONGER TERM FORECAST. .BIS...NONE. JP MARTIN
In the hours before
Special weather statement, Jul 16, 11:59 PM MDT, 1 hour 55 minutes before
NDZ001-009-017-170800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 1259 AM CDT WED JUL 17 2002 AT 1245 AM CDT LOCAL RADAR INDICATED A LINE OF THUNDERSTORMS WEST OF WILLISTON MOVING NORTHEASTEAST AT 40 MPH. THE STORMS ARE EXPECTED TO ENTER WESTERN DIVIDE...WILLIAMS AND MCKENZIE COUNTIES AND CONTINUE THROUGH THE COUNTIES DURING THE LATE NIGHT AND EARLY MORNING HOURS. THESE STORMS MAY PRODUCE PERIODS OF MODERATE TO HEAVY RAIN...BRIEF GUSTY WINDS AND DANGEROUS LIGHTNING. ALTHOUGH THE STORMS DO NOT CURRENTLY MEET SEVERE CRITERIA...THE POSSIBLITY OF DEVELOPMENT REMAINS. USE CAUTION TO ASSURE SAFETY DURING OUTDOOR ACTIVITY. KROLAK
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 3:31 AM MDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer | 44 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.